▪ Objective: To determine the incidence of loss of consciousness occurring in association with shocks delivered by automatic implantable cardioverter-defibrillators (AICD) in patients who had undergone implantation as treatment for ventricular tachycardia or ventricular fibrillation.
▪ Design: Cohort study.
▪ Setting: Two major tertiary medical care facilities.
▪ Patients: A total of 180 patients who had undergone implantation of an AICD for treatment of ventricular tachycardia or ventricular fibrillation.
▪ Intervention: Implantation of an AICD that delivered only high-energy shock.
▪ Measurements: During a mean (± SD) follow-up period of 16 ± 12 months, the incidence of loss of consciousness occurring in association with spontaneous AICD shocks was determined. Various clinical factors were analyzed to identify predictors of loss of consciousness that occurred during AICD shocks.
▪ Main Results: Of the 180 patients who received an AICD, 106 patients (59%) experienced AICD shocks during follow-up. Sixteen of the 180 patients (9%) experienced loss of consciousness; 13 of these 16 patients had syncope and 3 died suddenly, in association with AICD shocks. The absence of syncope during one AICD shock did not always predict the absence of syncope during subsequent shocks. Syncope could not be predicted by age, sex, history of syncope, left ventricular function, type of underlying heart disease, electrophysiologic findings, rate of ventricular tachycardia, antiarrhythmic medications, and type of pulse generator implanted.
▪ Conclusions: Patients with sustained ventricular tachycardia or ventricular fibrillation who receive an AICD that delivers only high-energy shock therapy are at moderate risk for experiencing loss of consciousness during AICD shocks. No clinical variables were found to be predictors of syncope. Therefore, driving and other activities that require patients to be extra vigilant should not be assumed to be safe after implantation of an AICD that delivers only high-energy shock.